Utah, 2012

Wildfire in Utah, May 1 to 3, 2012

May 1 to 3, 2012 · NWS SLC · 1 event in 1 county or zone

A debris burn near Toquerville, Utah got out of control on May 1st, becoming a wildfire in rural Washington County.

The toll

Deaths
0
Injuries
2
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

A debris burn near Toquerville, Utah got out of control on May 1st, becoming a wildfire in rural Washington County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at May 1, 2:53 PM MST, 7 minutes earlier.

Area forecast discussion, May 1, 2:53 PM MST, 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
353 PM MDT TUE MAY 1 2012

.SYNOPSIS...A SURFACE FRONT WILL REMAIN DRAPED OVER CENTRAL UTAH
THROUGH THE END OF THE WEEK. A SERIES OF WEAK DISTURBANCES WILL
PASS THROUGH THE REGION WITHIN WESTERLY FLOW ALOFT.

&&

.DISCUSSION...CYCLONICLY ORIENTED UPPER LEVEL JET REMAINS ENTRENCHED
ACROSS THE WESTERN CONUS AT THIS TIME. PROGRESSIVE PATTERN TO
REMAIN IN PLACE THROUGH MIDWEEK WITH THE NEXT IN A SERIES OF
SHORT WAVES JUST NOW REACHING THE PACNW. WITH A STALLED SURFACE
FRONT DRAPED ACROSS CENTRAL UTAH AND REMNANT 700MB BAROCLINICITY
OVER THE NORTH EXPECTING PRECIP TO LIGHT UP AGAIN LATER TONIGHT
AS THE WAVE PASSES THROUGH THE NORTHERN ROCKIES STATES. NOT
EXPECTING ORGANIZATION TO BE AS FOCUSED OR EFFICIENT AS THIS
MORNINGS PRECIP EVENT AS BAROCLINICITY HAS BECOME A BIT MORE
DIFFUSE AND PWATS HAVE DROPPED BY ALMOST A QUARTER OF AN
INCH...BUT STILL LOOKING AT LIKELY POPS FOR MUCH OF THE CENTRAL
AND SOUTHERN WASATCH FRONT ON EAST.

SHORT WAVE PASSAGE BY MIDDAY WEDNESDAY WILL USHER AN EVEN DRIER
AIRMASS WHILST DRIVING A TOUCH OF MID LEVEL SUBSIDENCE FOR THE PM
HOURS. CAN NOT RULE SHALLOW CONVECTION ACROSS THE NORTH FOR THE
AFTERNOON BUT REDUCED POPS SIGNIFICANTLY TO ACCOUNT FOR AN
ANTICIPATED WANE IN PRECIP WITHIN DRIER AND MORE STABLE AIRMASS.
HAVE ALSO REMOVED MENTION OF THUNDER ALONG THESE SAME LINES.

THE MEAN LONGWAVE TROUGH WILL AMPLIFY TO OUR WEST FOR THE LATTER
HALF OF THE WEEK...SURFACE FRONT TO LIFT NORTH TOWARDS THE IDAHO
BORDER AS A RESULT. HAVE RETAINED CHANCE POPS ACROSS THE FAR NORTH
FOR NOW BUT CONFIDENCE IS GROWING A BIT THAT FOCUSED PRECIP WILL
BE NORTH OVER IDAHO/WESTERN WYOMING. THIS THINKING IN MOST PART
DUE TO A BIT MORE CONSISTENCY IN LATEST 12Z EC/GFS RUNS.

SAID CONSISTENCY REVERTING BACK TO YESTERDAYS IDEA OF A BROAD
CLOSED/CUT OFF LOW SPINNING UP OVER THE INTERIOR GREAT BASIN LATE
THIS WEEKEND INTO EARLY NEXT WEEK. IF BIG PICTURE SOLUTION PANS OUT
LOOKING AT QUITE A WARM DAY FRIDAY...ANOTHER COLD FRONTAL
PASSAGE SATURDAY...AND EVOLUTION OF WRAP AROUND/UPGLIDE PRECIP
FOCUSED OVER THE NORTHEAST EARLY NEXT WEEK. FOR NOW HAVE TRENDED
TEMPS IN SAID DIRECTION AND FOCUSED AREAL COVERAGE OF POPS TOWARDS
THE DRIVING MECHANISMS MENTIONED ABOVE. AWAITING A BIT MORE RUN TO
RUN CONSISTENCY PRIOR TO COMPLETELY LATCHING ON HOWEVER.

&&

.AVIATION...A DISTURBANCE PUSHING ACROSS THE PACIFIC NORTHWEST THIS
AFTERNOON WILL MOVE ACROSS IDAHO THIS EVENING INTO TONIGHT. THIS
WILL HELP TO BRING A FRONT NORTHWARD INTO THE VICINITY OF THE
AIRPORT TONIGHT. SHOWERS ARE EXPECTED TO DEVELOP ALONG THIS BOUNDARY
AFTER 06Z AND REMAIN POSSIBLE THROUGH WEDNESDAY MORNING. WINDS IN
THE VICINITY OF THE FRONT/SHOWERS ARE EXPECTED TO SHIFT
SOUTHERLY...HOWEVER THERE IS A 40 PERCENT CHANCE WINDS WILL REMAIN
NORTHERLY THROUGH THE OVERNIGHT HOURS AND INTO TOMORROW MORNING.

CEILINGS MAY DECREASE TO NEAR 4000 FEET AGL IN SHOWERS BETWEEN
06-15Z.

&&

.FIRE WEATHER...A COLD FRONT PUSHED THROUGH NORTHERN AND CENTRAL
UTAH THIS MORNING AND HAS NOW STALLED ACROSS THE SOUTH. WEAK
WEATHER SYSTEMS PASSING MAINLY NORTH OF UTAH WILL DRAW THIS FRONT
NORTH AND PUSH IT SOUTH AGAIN OVER THE NEXT SEVERAL DAYS. THERE
WILL BE A CHANCE OF SHOWERS AND ISOLATED THUNDERSTORMS ALONG THIS
BOUNDARY AND THE AIRMASS NORTH OF THE BOUNDARY WILL BE COOLER AND
SOMEWHAT MOIST. IT WILL BE DRIER AND WARMER SOUTH OF THE BOUNDARY
WITH BREEZY AFTERNOON SOUTHWEST WINDS AND FAIRLY LOW AFTERNOON
HUMIDITIES. A SOMEWHAT STRONGER SYSTEM WILL APPROACH THE AREA
FRIDAY WITH THE DRIER SOUTH WINDS BECOMING STRONGER AND COVERING
MORE OF THE AREA. THE COLD FRONT WITH THIS SYSTEM WILL MOVE
THROUGH NORTHERN UTAH SATURDAY WITH THE STRONGER WINDS CONTINUING
ACROSS THE SOUTH AND EAST. AFTERNOON HUMIDITIES WILL FALL EVEN
LOWER SOUTH OF THE FRONT FRIDAY AND SATURDAY. THIS COMBINED WITH
THE WINDS MAY SEND FIRE WEATHER CONDITIONS TO NEAR CRITICAL
LEVELS ACROSS SOUTHERN AND EASTERN UTAH VALLEYS.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...NONE.
WY...NONE.
&&

MERRILL/KRUSE/WILENSKY

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, May 1, 2:22 AM MST, 12 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
322 AM MDT TUE MAY 1 2012

UTZ001>016-019>021-517-518-WYZ021-021100-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
322 AM MDT TUE MAY 1 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

THE SPRING SNOW MELT IS UNDERWAY AND WATERS ARE SWIFT AND COLD IN
STREAMS AND RIVERS ACROSS THE OUTLOOK AREA. REMEMBER TO KEEP
CHILDREN AND PETS AT A SAFE DISTANCE FROM WATERWAYS AS THESE
WATERS CAN BE VERY DANGEROUS.

A COLD FRONT STALLED ACROSS NORTHERN UTAH WILL SERVE AS A FOCUS
FOR VALLEY RAIN AND HIGH ELEVATION SNOWFALL THIS MORNING. THIS
PRECIPITATION IS EXPECTED TO BECOME SHOWERY BY AFTERNOON WITH
ISOLATED THUNDERSTORMS POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A SERIES OF WEAK DISTURBANCES WILL CONTINUE TO BRING CHANCES FOR
VALLEY RAIN AND HIGH ELEVATION SNOWFALL ACROSS NORTHERN PORTIONS
OF THE OUTLOOK AREA THROUGH WEDNESDAY...AND LIKELY INTO THURSDAY.
ISOLATED AFTERNOON THUNDERSTORMS CAN BE EXPECTED AS WELL DURING
THIS TIME. AN UNSETTLED WEATHER PATTERN LOOKS TO CONTINUE INTO
THE UPCOMING WEEKEND.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR INFORMATION ON POTENTIAL TRAVEL IMPACTS VISIT...
HTTP://WWW.COMMUTERLINK.UTAH.GOV/ROADWEATHERFORECAST.ASPX

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Utahs Dixie and Zion National Park

When
May 1, 3:00 PM MST to May 3, 6:00 PM MST
Where
Utahs Dixie and Zion National Park forecast zone
Injuries
2 direct, 0 indirect
Reported by
Newspaper

A private debris burn turned into a wildfire near Toquerville, with flames consuming approximately 250 acres of grassland. Two firefighters suffered heat exhaustion while fighting the blaze; one was treated at the scene, while the other was taken to the hospital for observation.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2012Every state in 2012This day in weather historyWarnings in Utah, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 368469.